advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kewaunee, Wisconsin, USA:

Lately, my 70 year old grandma, who has had type 2 diabetes for about 20 years, has been complaining about stomach pain, so she went to the doctor who said it was due to her diabetes and that she should take Tylenol. To me this seems like a strange diagnosis, and I would like a second opinion. What are your thoughts?

Answer:

You should get her to ask about trouble with gastric emptying. The nerves in the stomach may be affected and causing a delay in the emptying of the stomach leading to pain. Beyond that, the options are myriad in a 70 year old. This clearly needs more evaluation if it is persistent.

LD

[Editor's comment: Of course, we realize we don't have a complete picture of what is going on, but Tylenol seems like a strange medication choice for this problem. It might be appropriate for your grandma to ask for a referral to a gastroenterologist for a proper evaluation if her physician is unsure of what is occurring. SS]

[Editor's comment: If your grandmother is on a diabetes pill called Glucophage [metformin], then this may be a medical emergency: your description could possibly something that could lead to lactic acidosis. (Some of the symptoms of lactic acidosis include: feeling very weak, tired or uncomfortable; unusual muscle pain, trouble breathing, unusual or unexpected stomach discomfort, feeling cold, feeling dizzy or lightheaded, or suddenly developing a slow or irregular heartbeat. If she has these symptoms, or if her medical condition has suddenly changed, she should stop taking Glucophage and call her doctor right away. Lactic acidosis is a medical emergency that must be treated in a hospital.) WWQ]

DTQ-20020322124743
Original posting 13 Apr 2002
Posted to Complications and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.